Alert archive / Arkansas / Flash Flood Warnings in 2017
Flash Flood Warning 73, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 31, 2017, 8:22 AM CDT for Dunklin County, Pemiscot County, Missouri; Dyer County, Lauderdale County, Tennessee; Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2017, 8:22 AM CDT (13:22 UTC)
- Expired
- Aug 31, 2017, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:10 AM CDT | FLASH FLOOD | Blytheville, AR | SEVERAL ROADS NEAR BLYTHEVILLE ELEMENTART SCHOOL WERE FLOODED. |
| Aug 31, 10:10 AM CDT | FLASH FLOOD | Blytheville, AR | SEVERAL ROADS NEAR BLYTHEVILLE ELEMENTARY SCHOOL WERE FLOODED. |
| Aug 31, 11:00 AM CDT | FLASH FLOOD | Blytheville, AR | SEVERAL STREETS FLOODED IN BLYTHEVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 1.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS54 KMEG 311322
FFWMEG
ARC031-093-111-MOC069-155-TNC045-097-311630-
/O.NEW.KMEG.FF.W.0073.170831T1322Z-170831T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
822 AM CDT THU AUG 31 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Craighead County in eastern Arkansas...
Northern Poinsett County in eastern Arkansas...
Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southwestern Dyer County in western Tennessee...
Northern Lauderdale County in western Tennessee...
* Until 1130 AM CDT
* At 822 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Jonesboro, Blytheville, Trumann, Caruthersville, Gosnell, Manila,
Steele, Bono, Lake City, Leachville, Bay, Brookland, Monette,
Caraway, Luxora, Weiner, Cardwell, Hornersville, Arbyrd and Cooter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3589 9102 3588 9087 3594 9086 3597 9070
3597 9039 3603 9035 3616 8960 3582 8946
3558 9104
$$2 follow-up statements
072
WGUS74 KMEG 311515
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1015 AM CDT THU AUG 31 2017
ARC031-093-111-MOC069-155-TNC045-097-311630-
/O.CON.KMEG.FF.W.0073.000000T0000Z-170831T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-Poinsett AR-Mississippi AR-Pemiscot MO-Dunklin MO-
Dyer TN-Lauderdale TN-
1015 AM CDT THU AUG 31 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
CRAIGHEAD...NORTHERN POINSETT...MISSISSIPPI...SOUTHERN PEMISCOT...
SOUTHEASTERN DUNKLIN...SOUTHWESTERN DYER AND NORTHERN LAUDERDALE
COUNTIES...
At 1015 AM CDT,Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 2 hours.
Some locations that will experience flooding include...
Jonesboro, Blytheville, Trumann, Caruthersville, Gosnell, Manila,
Steele, Bono, Lake City, Leachville, Bay, Brookland, Monette,
Caraway, Luxora, Weiner, Cardwell, Hornersville, Arbyrd and Cooter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3589 9102 3588 9087 3594 9086 3597 9070
3597 9039 3603 9035 3616 8960 3582 8946
3558 9104
$$853
WGUS74 KMEG 311623
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1123 AM CDT THU AUG 31 2017
ARC031-093-111-MOC069-155-TNC045-097-311630-
/O.EXP.KMEG.FF.W.0073.000000T0000Z-170831T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-Poinsett AR-Mississippi AR-Pemiscot MO-Dunklin MO-
Dyer TN-Lauderdale TN-
1123 AM CDT THU AUG 31 2017
...THE FLASH FLOOD WARNING FOR CRAIGHEAD...NORTHERN POINSETT...
MISSISSIPPI...SOUTHERN PEMISCOT...SOUTHEASTERN DUNKLIN...SOUTHWESTERN
DYER AND NORTHERN LAUDERDALE COUNTIES WILL EXPIRE AT 1130 AM CDT...
The heavy rain has ended for the time being. Flooding is no longer
expected to pose a threat in the short term. Please continue to heed
any remaining road closures.
Heavy rain could move back into the region today with an additional
threat for flash flooding. Stay tuned to the latest information on
weather radio, media or however you obtain weather information.
LAT...LON 3589 9102 3588 9087 3594 9086 3597 9070
3597 9039 3603 9035 3616 8960 3582 8946
3558 9104
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:38 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 31, 6:38 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Thu Aug 31 2017
.UPDATE...Aviation discussion.
&&
.PREV DISCUSSION... /issued 632 AM CDT Thu Aug 31 2017/
Arcing feeder band continues to pivot across Cross and Poinsett
counties in Arkansas over the last few hours with rainfall
amounts approaching 3 inches in a few basins. Additional rainfall
is likely throughout the day ahead of Harvey's center. Thus have
added these counties to the ongoing flash flood watch valid
through 12z Friday morning.
JAB
&&
.PREV DISCUSSION... /issued 327 AM CDT Thu Aug 31 2017/
Currently skies were cloudy with generally one distinct feeder
band rotating north and west through the northern counties.
Hourly rainfall amounts in this band ranged from a quarter to
about one inch...with the greatest amount of rain thus far falling
in Poinsett and Mississippi counties in Arkansas. Temperatures
this hour were in the low and mid 70s...with easterly winds of
10-20 mph.
Today and tomorrow...models are maintaining agreement with the
storm track and intensity of Harvey...taking the center to the
ARKLAMISS around 10 am this morning to near Holly springs by
sunset...then reaching Camden Tennessee by sunrise tomorrow where
further slowing is anticipated. Heaviest precipitation shield to
the north and slightly west of the center is expected to ride up
just east of Mississippi River initially...then curve more
easterly to near Paris Tennessee. QPF amounts from the models have
remained uniform with both the 00z and the previous 12z
run...with a swath of 4-8 inch amounts. Can't rule out a few
isolated amounts reaching double digits however. So no changes
were deemed necessary with the on going flash flood Watch. Moving
on towards the severe threat SPC has expanded the slight risk
just a bit more west and north for today...with the Marginal still
dropping back close to the Mississippi River. Satellite showing a
much wider midlevel dry slot over much of Mississippi and Alabama
right now. That is worrisome for later today...as models indicate
50 to 55 kts from the south at 850mb rotating into the far
southeast counties. With some heating taking place in that region
helicity is expected to increase to near 300 m^2/s^2 after 20z
with CAPE values near 2000 j/kg. Bottom line the flash flooding
will be a problem...but a tornado threat appears just as likely.
Rain will taper off across the southwest Delta counties tonight
but linger from just northeast of Memphis to the Lower Tennessee
River Valley for most of the day Friday as the low center is
progged to slow as it moves into southern Kentucky. With a
central pressure of 1003mb...winds could still reach advisory
criteria across the eastern counties through noonish. So made a
time extension to the the current issued wind advisory. Wrap
around showers will still clip portions of northwest Tennessee
tomorrow evening...but most of the region will be observing dry
conditions by sunset. Decreasing clouds and diminishing winds
tomorrow night will lead to some fog development. Temperatures
over the next 48 hours will run below normal.
Saturday through Labor Day...a pleasant stretch with regards to
weather. Weaker flow aloft with building heights from the west
will bump up temperatures to near normal while keeping the period
dry. Dewpoints in the wake of Harvey look to be much lower for
this time of year...running in the 50s to near 60F. So after
patchy fog each morning temperatures will quickly warm each day.
Tuesday through Thursday...extended model solutions continue to
show a deeper shortwave dropping into the eastern third of the
country...bringing the first of a fall-like airmass to the
region. Scattered showers and a few storms will accompany a cold
front on Tuesday and into early Wednesday...but temperature highs
are expected to fall into the 70s area wide with a north breeze.
JAB
&&
.AVIATION...06Z TAFs
The remnants of Harvey is expected to gradually track NE across
North Mississippi Thursday afternoon into Thursday night. Winds at
JBR,MEM,MKL anticipated to be NE/E through much of the period and
at TUP starting out NE then gradually veering SE then south
towards Thursday afternoon. Gusty winds expected at times.
VFR/MVFR conditions will gradually deteriorate to MVFR/IFR
conditions overnight into Thursday with convective coverage
increasing throughout the day. Thunderstorm chances will be most
prevalent during the daytime, especially in the afternoon.
Cigs may improve a bit today...but prevailing IFR cigs will
return tonight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Friday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
Flash Flood Watch through Friday morning for Crittenden-Cross-
Lee AR-Phillips-Poinsett-St. Francis.
Flash Flood Watch through Friday evening for Mississippi.
MO...Wind Advisory until 1 AM CDT Friday for Dunklin-Pemiscot.
Flash Flood Watch through Friday evening for Pemiscot.
MS...Wind Advisory until 1 AM CDT Friday for Calhoun-Coahoma-DeSoto-
Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
Yalobusha.
Flash Flood Watch through Friday morning for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.
Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
Alcorn-Benton MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union.
TN...Wind Advisory until 1 AM CDT Friday for Fayette-Lauderdale-
Shelby-Tipton.
Flash Flood Watch through Friday morning for Fayette-Hardeman-
Shelby.
Flash Flood Watch through Friday evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Gibson-Hardin-Haywood-
Henderson-Henry-Lake-Lauderdale-Madison-McNairy-Obion-
Tipton-Weakley.
Wind Advisory from 1 PM this afternoon to 1 PM CDT Friday for
Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Madison-
McNairy-Obion-Weakley.
&&Hazardous weather outlook, Aug 31, 3:15 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 315 AM CDT Thu Aug 31 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 315 AM CDT Thu Aug 31 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Rainfall associated with Tropical Depression Harvey will overspread the Midsouth today and tonight. Much of the region is under a flash flood watch for heavier rainfall, including the Memphis metro area. There is slight and marginal risk for severe storms to the east of the Mississippi River today and tonight. Damaging winds and a few rain-embedded and fast-moving tornadoes are the main threats. A wind advisory is in effect for today and tonight in association with Harvey. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rainfall associated with Tropical Depression Harvey may persist across portions of west Tennessee on Friday. A flash flood watch is in effect. A wind advisory is in affect across the eastern counties Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely be needed today and tonight. JAB
In the hours before
Local storm report, Aug 31, 8:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY SLEET 2 E HARRISBURG 35.56N 90.69W
08/31/2017 E4.00 INCH POINSETT AR PUBLIC
WATER OVER HIGHWAY 14.
&&
WOODALLLocal storm report, Aug 31, 8:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 2 E HARRISBURG 35.56N 90.69W
08/31/2017 E4.00 INCH POINSETT AR PUBLIC
WATER OVER HIGHWAY 14.
&&
WOODALLThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:53 AM CDT | Flash Flood Warning | MEG | Dunklin, Pemiscot | 3 hr |
| Aug 30, 9:13 PM CDT | River Flood Warning | MEG | Hardeman | 62 hr |
| Aug 31, 12:01 PM CDT | Tornado Warning | MEG | Fayette | 44 min |
| Aug 31, 12:03 PM CDT | Tornado Warning | MEG | Fayette, Hardeman | 42 min |
| Aug 31, 12:43 PM CDT | Tornado Warning | MEG | Fayette, Hardeman | 47 min |
| Aug 31, 12:49 PM CDT | Tornado Warning | MEG | Shelby | 41 min |
| Aug 31, 1:24 PM CDT | Flash Flood Warning | MEG | Shelby | 3 hr |
| Aug 31, 1:49 PM CDT | Tornado Warning | MEG | Fayette, Hardeman | 41 min |
| Aug 31, 2:36 PM CDT | Flash Flood Warning | MEG | Fayette, Hardeman | 9 hr |
| Aug 31, 2:47 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 43 min |
| Aug 31, 3:08 PM CDT | Flash Flood Warning | MEG | Shelby | 9 hr |
| Aug 31, 3:10 PM CDT | Tornado Warning | MEG | Hardin, McNairy | 32 min |
| Aug 31, 3:23 PM CDT | Tornado Warning | MEG | Decatur | 52 min |
| Aug 31, 3:26 PM CDT | Tornado Warning | MEG | Chester, McNairy | 25 min |
| Aug 31, 3:29 PM CDT | Tornado Warning | MEG | Hardeman | 16 min |
| Aug 31, 4:43 PM CDT | Flash Flood Warning | MEG | Shelby | 6 hr |
| Aug 31, 5:21 PM CDT | Flash Flood Warning | MEG | Chester, Fayette, Hardeman, Hardin, Haywood, Henderson and 3 more | 6 hr |
| Aug 31, 6:08 PM CDT | Flash Flood Warning | MEG | Benton, Carroll, Chester, Decatur, Hardin, Henderson and 1 more | 6 hr |
| Aug 31, 6:45 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett | 16 hr |
| Aug 31, 8:53 AM CDT | Flash Flood Warning | MEG | Cross | 3 hr |
| Aug 31, 10:10 AM CDT | Special Weather Statement | MEG | Lee | 35 min |
| Aug 31, 11:55 AM CDT | Flash Flood Warning | MEG | Cross | 6 hr |
| Aug 31, 1:02 PM CDT | Flash Flood Warning | MEG | Lee, Phillips | 6 hr |
| Aug 31, 1:05 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 23 min |
| Aug 31, 2:47 PM CDT | Flash Flood Warning | MEG | Crittenden, St. Francis | 3 hr |
| Aug 31, 3:15 PM CDT | Flash Flood Warning | MEG | Crittenden | 3 hr |
| Aug 31, 3:19 PM CDT | Flash Flood Warning | MEG | Phillips | 3 hr |
| Aug 31, 5:34 PM CDT | Flash Flood Warning | MEG | Crittenden, Cross, St. Francis | 6 hr |
| Aug 31, 5:45 PM CDT | Flash Flood Warning | MEG | Crittenden, Lee, Phillips, St. Francis | 6 hr |
Nearby
Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Missouri, 2017Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.